Copyright © 2012, Pediatrics By The Sea.  Disclaimer| Designs by Eastside

285 s.e. 5th ave. 
Delray Beach, Fl 33483
T: 561-272-8991
F:561-272-8985
Pediatrics by The Sea
Find a Delray Beach Doctor at Practice Pediatrics by the Sea on ZocDoc Find Doctors on ZocDoc

Accidental ingestion and poisoning of children with medicines containing acetaminophen are serious problems.



    Acetaminophen can be found in products used to treat fever, aches and pains, menstrual cramps and colds. If a child ingests too much acetaminophen, he or she is at risk for internal bleeding and liver damage.


   Parents should learn to identify whether medicines contain acetaminophen. You may recognize some products by their brand name. You should also check to see if acetaminophen is listed under the active ingredients on the labeling. In addition, the abbreviation 'APAP' on a product label indicates that the medicine contains acetaminophen.


   Be aware that infant drops have a higher concentration of acetaminophen (100 mg/ml) than liquid suspension products for older children (32 mg/ml). Thus, there is a greater risk for error when giving infants medicines that contain acetaminophen.


   Following are tips to ensure that your child gets the correct amount of acetaminophen-containing medication:


       Do not administer adult medications to children.


       Follow dosing instructions on the package based on your child's age or weight.


       Do not give your child more than one medicine that contains acetaminophen at the same time.


       Do not give more than the maximum amount, even if your child's pain or fever isn't getting better.


       Be sure you know how many hours you need to wait before giving another dose.


       Do not use kitchen spoons to measure medicine. Use only measuring devices supplied with the product or intended for administering medicine.


This article was taken from the September 2009 issue of AAP News.

Protect your child from acetaminophen overdose